CSN Login
Members Online: 12

You are here

Six of One, and On the Third Hand...

ejourneys's picture

Due to my port-associated blood clot, my medical oncology appointment was moved up from February 9 to January 22. I brought with me the documents I had downloaded from my hospital's patient portal, the CD of my ultrasound images, and the hospital's report to my GP. They had sent me a hardcopy of the report, which I then scanned into my computer.

My oncologist's assistant had already snagged the patient portal documents, but the ultrasound CD came in handy. He transferred those files to his laptop.

At least my oncologist had my blood draw numbers from my hospitalization -- because my right hand (now primo real estate for blood draws) had decided to close for business.

Four attempts. Four failures. My overactive vagus nerve didn't make things any easier. (My surgeon has told me that my near-faint during my biopsy back in 2014 had been a vagus nerve response.) By the third attempt I was faint and nauseated. A more experienced nurse was called in because I had also turned sheet-white. After the fourth try, the attempt at blood work was declared a bust, along with blown veins.

I miss my port.

Fortunately, I did not have to use the barf bag handed to me, though I amused myself with the thought of maybe having to puke into something that looked like a blue wind sock. For the first time, I had to lie down on the exam room bed instead of sit in a chair.

I couldn't have used my treat to myself at a better time. Before my appointment I had luxuriated in this:

I'm a no-frills kinda gal. No makeup, no dyes, no perfume. Silicone medical alert bands comprise my jewelry, and I live in jeans/khakis, tees/sweatshirts, and sneakers. Very little about my lifestyle can be called fancy.

My shower soap is the rare exception. I've used Maja for over 30 years, to the point where I've carried a bar with me in my travels. While taking advantage of a good sale, I added their new Plum variety and opened my first bar for my pre-appointment shower. It was heaven.

My oncologist agreed with his colleague (who had visited me in the hospital) that using a compression garment is a good idea. I now wear my Lymphedivas sleeve (speaking of fancy) on my right arm. (I had originally bought the sleeve for my lumpectomy-side left arm "just in case.") Unlike in lymphedema, the vascular swelling in my right arm should go down with time.

I have a gauntlet for swelling in the hand, but that one's good only on the left.

My oncologist said that my blood clot had been "provoked" by the port, as opposed to being a clot that had just happened. This is an important distinction. One of the main risk factors for a future clot is a prior one, but he said that this is not the case when a clot is provoked.

However…

He added that there is a small chance that the anastrazole I'm on could be partially responsible for the clot, and there is no way to tell whether it had played any role as my chemo port's accomplice in that. I might want to discontinue taking the anastrazole. Furthermore, every endocrine therapy drug carries with it the risk (however small) of blood clots, so switching to letrozole, exemestane, tamoxifen, or any other endocrine therapy drug would make no difference in that respect.

"This is a hard decision," he acknowledged.

He added that my particular cancer had been relatively non-aggressive, so my benefit from taking anastrazole might be fairly small. Had I been thinking at the time (rather than recovering from the blood draw attempts), I would have asked, "But what about heterogeneity?" To quote the article link title, "Heterogeneity Complicates Treatment Decisions in Breast Cancer." No two cells within a primary tumor have the same genome, and any metastasis (which I am taking the anastrazole to try to avoid) "might be functionally and biologically different than the primary tumor." In a further wrinkle, there's a chance that endocrine therapy itself might predispose cancer cells to mutate, creating a metastatic lesion that's resistant to endocrine therapy.

It makes me question whether the non-aggressiveness of my primary tumor is rendered moot by the possibility of mutation. On the other hand, the function of anastrazole is to nip that possibility in the bud. On the third hand, there's a chance that therapy could backfire. On the fourth hand, does stopping anastrazole early pose a risk of that kind of backfiring? On the fifth hand, am I courting another blood clot by continuing to take the med?

(I want those extra hands. I could use them for blood draws.)

If I continue to take the anastrazole and experience a second clot (this time with my port out of the picture), then that puts the kibosh on any more endocrine therapy for me, period.

My first, gut response is to continue to take anastrazole, even with its side effects. It's become a kind of security blanket for me. A security blanket with sand spurs, but still. I see my radiation oncologist on Tuesday and will raise the issue with him, and may place a call to ask my medical oncologist about heterogeneity as well and how it relates to my particular case.

I made this collage from the get-well cards I received:

I call this next piece "Meditation on an Ultrasound." I began with the lower left image in this ultrasound of my right subclavian vein, the one with the clot. I then substituted colors for the various shades of gray and added softening and embossing effects. The result appears in the roughly square shape at center, which is positioned over a mosaic made from the altered ultrasound image. I then added stencils made from two images in Beeton's Book of Needlework (1870). Image 240 (Couvrette in Crochet) appears at the center. Image 420 (Old Mechlin lace) forms the top and bottom trim.

Full size

Subscribe to Comments for "Six of One, and On the Third Hand..."